Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Mobile, AL

March 13, 2003Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 2003, 3:30 PM CST for Clarke County, Monroe County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 3:30 PM CST (21:30 UTC)
Expired
Mar 13, 2003, 4:00 PM CST
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:10 AM CSTSevere Thunderstorm WatchSPC6 hr
Mar 13, 3:10 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS54 KMOB 132130
SVRMOB
ALC025-099-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA
  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CST

* AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF TURKESTAN TO
  6 MILES NORTHWEST OF CARLTON...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FOUNTAIN...CLAIBORNE BY 335 PM CST
  ALABAMA 47 AND COUNTY RD 29...TURNBULL BY 340 PM CST
  PINE ORCHARD...PETERMAN BY 350 PM CST
  MONROEVILLE...WEST MONROEVILLE BY 355 PM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

LAT...LON 3182 8712 3143 8791 3131 8788 3132 8745
          3180 8696

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 5:27 AM CST, 10 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 5:27 AM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED TEXT...
415 AM CST THU MAR 13 2003

LATEST GUIDANCE FROM HPC SHOWING MORE HEAVY RAIN EXPECTED ACROSS
MUCH OF THE DEEP SOUTH LATER TODAY AND TONIGHT. TO THE WEST MID TO
UPPER TROF CONTINUES TO DIG OVER THE LOWER MS RVR VALLEY BEFORE
CUTTING OFF OVER THE SE DURING THE DAY ON FRI. AHEAD OF THE TROF
ANOTHER STRONG S/W WAS NOTED WITH MCS NOW MOVING INTO NORTHERN LA.
AS UPPER TROF CONTINUES TO DIG EXPECT ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS MOVING ACROSS THE CWFA BEGINNING LATER TODAY
CONTINUING THROUGH MUCH OF TONIGHT. LATEST UPPER AIR DATA ACROSS THE
DEEP SOUTH CONTINUE TO SHOW COOLER THAN NORMAL TEMPS AVERAGING
AROUND -15C THOUGH WITH LIMITED INSTABILITY AND SHEAR. AFTER
GLANCING AT THE LATEST WV/IR UPSTREAM MAIN CONCERN FOR TODAY WILL BE
THE INITIAL ONSET OF THUNDERSTORMS COMING IN FROM THE NORTHWEST
WHICH APPEARS ATTM COULD BE A LITTLE EARLIER THAN WHAT THE MODELS
ARE SUGGESTING. ANYHOW...TSTMS ARE EXPECTED TO MOVE ACROSS REGION
BEGINNING LATE TODAY POSSIBLY DURING MAX HEATING...LEADING TO
POSSIBLE LARGE HAIL...DAMAGING WINDS THIS AFT AND EVE ALONG WITH THE
THREAT OF FLASH FLOODING MOSTLY TONIGHT. WITH THIS WILL GO WITH A
FLASH FLOOD WATCH FOR MUCH OF THE CWFA THROUGH TONIGHT AND MENTION
STRONG TO SEVERE IN THE PUBLIC TEXT .

LATEST MODEL SOLUTIONS BOTH THE ETA AND GFS BRING MID TO UPPER TROF
AXIS INTO THE LOWER MS RIVER TONIGHT...THEN SLOWLY CUTTING OFF
DURING THE DAY ON FRI. AS TROUGH SLOWS ACROSS MUCH OF THE SE THROUGH
SAT EXPECT COOLER MID LEVEL TEMPS TO REMAIN IN PLACE THUS GIVING WAY
TO MORE CLOUDS AND SCATTERED TSTMS ON SAT. THIS SYSTEM WILL SLOWLY
LIFT OUT TO THE NORTH SAT NIGHT INTO EARLY SUN...EVENTUALLY GIVING
WAY TO GRADUALLY CLEARING AND LOWER POPS SUN AND MON.

THANKS FOR THE COORD LIX AND BHM.

MARINE...LIGHT SOUTHERLY WINDS AROUND 10 KNOTS THROUGH EARLY FRIDAY
BECOMING NORTH AROUND 10 KNOTS LATE IN THE DAY FRI CONTINUING
THROUGH MUCH OF THE DAY ON SAT. OTHERWISE LITTLE CHANGE IN WIND
SPEEDS AND SEAS THROUGH THE WEEKEND.

FIRE...NO CONCERNS.

/32

MOB TE 075/061 073/057 074 32683
PNS EE 076/063 073/059 074 32574
DTS EE 074/063 072/059 072 32575
GZH EE 076/060 072/054 073 32595
2RO TE 073/057 067/051 070 32683
61A EE 076/060 068/053 071 32586

.MOB...
AL...FLASH FLOOD WATCH FOR TONIGHT ALZ051>064.
FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-002.
MS...FLASH FLOOD WATCH FOR TONIGHT MSZ067-075-076-078-079.
Hazardous weather outlook, Mar 13, 10:15 AM CST, 5 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1015 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL
GULF COAST REGION.  THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  A SMALLER AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL
ALABAMA THROUGH LATE MORNING.

THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST
MISSISSIPPI BY 1 PM.  THESE STORMS WILL LIKELY ENTER THE REGION AS
SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE
AFTERNOON PROGRESSES.   TIMING WISE...AREAS SOUTH AND EAST OF I-65
CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST.

THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY.  A FLASH
FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT.  AS THE
GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW
DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND
OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL.
IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM
THESE THUNDERSTORMS.

SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST
THROUGH THE VERY LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL
DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH
THIS EVENING.

In the hours before

Special weather statement, Mar 13, 11:15 AM CST, 4 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST THU MAR 13 2003

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF
ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA.  THE WATCH
WILL BE IN EFFECT UNTIL 400 PM.

IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE...
CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX.

IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH...
WIGGINS...GEORGE...PERRY...STONE AND WAYNE.

IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH...
ESCAMBIA...SANTA ROSA AND OKALOOSA.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 13, 12:54 PM CST, 2 hours 36 minutes before
ALZ051>054-MSZ067-132015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW
AND WAYNE COUNTIES UNTIL 215 PM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI.
THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT
PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE
COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON.

THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST
MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:28 PM CSTSpecial Marine WarningMOB2 hr
Mar 12, 6:28 PM CSTSpecial Marine WarningMOB2 hr
Mar 12, 8:21 PM CSTSpecial Marine WarningMOB2 hr
Mar 13, 1:03 AM CSTSpecial Marine WarningMOB57 min
Mar 13, 1:30 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile30 min
Mar 13, 2:06 AM CSTSevere Thunderstorm WarningMOBBaldwin39 min
Mar 13, 2:10 AM CSTSpecial Marine WarningMOB65 min
Mar 13, 2:10 AM CSTSpecial Marine WarningMOB65 min
Mar 13, 2:35 AM CSTSpecial Marine WarningMOB55 min
Mar 13, 9:22 AM CSTSevere Thunderstorm WarningMOBMonroe23 min
Mar 13, 9:26 AM CSTSevere Thunderstorm WarningMOBMonroe19 min
Mar 13, 1:47 PM CSTSevere Thunderstorm WarningMOBClarke28 min
Mar 13, 2:26 PM CSTSevere Thunderstorm WarningMOBClarke34 min
Mar 13, 2:59 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe31 min
Mar 13, 3:05 PM CSTTornado WarningMOBWashington25 min
Mar 13, 3:10 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw50 min
Mar 13, 3:16 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe29 min
Mar 13, 3:27 PM CSTSevere Thunderstorm WarningMOBWashington33 min
Mar 13, 3:45 PM CSTSevere Thunderstorm WarningMOBConecuh45 min
Mar 13, 3:46 PM CSTSevere Thunderstorm WarningMOBMobile44 min
Mar 13, 4:00 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw45 min
Mar 13, 4:03 PM CSTSpecial Marine WarningMOB117 min
Mar 13, 4:03 PM CSTSpecial Marine WarningMOB117 min
Mar 13, 4:20 PM CSTSevere Thunderstorm WarningMOBCovington40 min
Mar 13, 4:21 PM CSTSevere Thunderstorm WarningMOBBaldwin54 min
Mar 13, 4:26 PM CSTSevere Thunderstorm WarningMOBConecuh34 min
Mar 13, 4:29 PM CSTSevere Thunderstorm WarningMOBMobile31 min
Mar 13, 4:38 PM CSTSevere Thunderstorm WarningMOBEscambia22 min
Mar 13, 4:58 PM CSTSevere Thunderstorm WarningMOBCovington47 min
Mar 13, 5:11 PM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Mar 13, 5:13 PM CSTSevere Thunderstorm WarningMOBEscambia32 min
Mar 13, 5:33 PM CSTSevere Thunderstorm WarningMOBBaldwin42 min
Mar 13, 5:44 PM CSTSevere Thunderstorm WarningMOBCovington46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.